Hepatitis C Community
peripheral neuropathy
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

peripheral neuropathy

I am curious to know if anyone has developed peripheral neuropathy while on tx and what can be done to relieve symptoms.  

Also, if this was brought on by tx, will it resolve afterwards?

Any thoughts would be appreciated.  

Thanks :-)

Isobella

Related Discussions
10 Comments Post a Comment
Blank
Avatar_m_tn
Isobella – Can you describe your symptoms in more detail? I developed a peripheral neuropathy while on tx. It was experienced as a surface numbness in both thighs. I was fortunate to consult with an expert at Johns Hopkins Hospital. He felt that the neuropathy was unrelated to the medications, but actually resulted from a rapid change in weight and muscle tone. If you get thinner (or heavier) very quickly it can cause neuropathies. My sort of surface neuropathy has a dramatic onset (when the damage was actually done) then becomes more mild (since there is no longer active damage). It is unclear whether it will entirely disappear. But in any event, you do not die of neuropathies, they are annoying. Whereas eliminating the HCV is a priority.

He also said that it is very difficult to establish that Interferon causes a neuropathy because there are usually underlying medical issues in patients on interferon that complicate the medical picture.

As far as relieving symptoms, I find that exercise, especially work with weights, is helpful. The doctor said that there is no conclusive evidence about this but strength training does seem to alleviate symptoms.
Blank
408795_tn?1324939275
Published on pubmed in 2007.  God Bless

Peripheral neurotoxicity of pegylated interferon alpha: a prospective study in patients with HCV.

Briani C, Chemello L, Zara G, Ermani M, Bernardinello E, Ruggero S, Toffanin E, Gatta A, Battistin L, Cavalletto L.
Department of Neurosciences, University of Padova, Italy. chiara.***@****

OBJECTIVE: To assess whether pegylated interferon alpha (PEG-IFNalpha) may induce peripheral neuropathy or antibodies to peripheral nerve antigens in patients with hepatitis C virus (HCV) infection. METHODS: We studied 52 patients with HCV (38 men, 14 women; mean age 44.6 +/- 10.6 years) treated with IFNalpha. Before therapy (T(0)), patients underwent quantitative viral RNA determination, HCV genotype analysis, and neurologic and electrophysiologic evaluation. At the end (T(1)) and after therapy (T(2)), patients were neurologically and electrophysiologically re-evaluated. Antibodies to gangliosides and sulfatides were assayed by ELISA at T(0) and T(1). Twenty-three patients with HCV with comparable age, viral load, and genotype, not treated with IFNalpha, were studied as controls. RESULTS: Seven patients (six in IFNalpha, one control) had peripheral neuropathy at recruitment. No significant differences in the electrophysiologic measures were detected between T(0) and T(1) (repeated-measures analysis of variance [ANOVA]) in any of the 52 patients or in those with neuropathy at T(0). No changes were found at T(2), independent of the viral response to treatment. Two patients, one with neuropathy, had antiganglioside antibodies at recruitment. Two patients, one not treated with IFNalpha, developed low antibody titers during follow-up, without symptoms or signs of neuropathy. CONCLUSIONS: Pegylated interferon alpha therapy was not associated with the occurrence (or worsening) of peripheral neuropathy or antibodies to peripheral nerve antigens in patients with hepatitis C virus.

PMID: 16966537 [PubMed - indexed for MEDLINE
Blank
148588_tn?1405199001
The way my neurologist explained the benefits of weight training to peripheral neuropathy is that you teach your body burn sugar more efficiently. If your peripheral neuropathy is caused by damage to the nerve sheaths due to elevated blood sugar. Also explained to me that there was no gaurantee the damage would reverse itself even if the blood sugar situation was corrected. Nerve tissue is supposed to be some of the slowest to heal. Good reason not to fall into the 'post-tx weight gain' syndrome. My peripheral n. didn't manifest until 4 years post-tx and my blood sugar / weight gain was easily corrected with an insulin sensitzer (Metformin ER). Wish I'd known about this before my toes started going numb.
Blank
412873_tn?1329178055
I had a feeling this may have been related to all the couch time I have been putting in lately.  That and the insatiable craving for all things sugar!  

Thank you all for the information.

And the adventure continues.........

Isobella
Blank
Avatar_f_tn
I hope you are doing better.  I have read some of the notes, very interesting. My neurologist, primary care physcian, and and digestive (hepatitis) all said my neuropathy was most likely a direct restult of my tx interferon/ribavarin.  my legs and hands started to go numbe about 4 monthe before tx ended.  I find that massaging my feet and legs sometimes help.  I also was put on Gapetin to help.  I was told it may disappear in months, a year or never.  I always remind myself to get up slowly, go around corners slowly, and to stop if my legs and feet start to get too numb.  The main thing is be careful, try the suggestions given .  I woulfd also recommend relaxtion technques as that can help with an abbundance of things.  I also have found out that I need to change positions freq to avoid additional difficulties.  Take care and God Bless.
Blank
412873_tn?1329178055
Thanks for sharing.  I joined a massage spa yesterday, and after one treatment my symptoms are improved.  Definately changing positions is important.....now if I could just get myself out for a walk.....that's my next "step", LOL!

Thanks again for the input =)
Blank
223152_tn?1346981971
I had a lot of numbness in my extemities (fingers and toes) by the time I finished my 56 weeks of treatment.  It took a long time - maybe 6 months, but I am happy to report it did go away totally. I have no doubt that your neuropathy is from INF/RIB. I think it is actually quite common.  I know it was very bad in several forum members treating right before and during my tx (that would be 2004-2006 time frame).  It is a really distressing situation, but have faith - it will pass.
frijole
Blank
408795_tn?1324939275
I went back on pubmed and there are alot of studies popping up, most of them mention cryoglobulinemia.  Most of them also state that IFNa will sometimes manifest itself in hcv-tx with neuropathy, both peripheral and otherwise.  The symptoms will normally subside or go into remission once tx is stopped.    

fret  
Blank
232778_tn?1217450711
I have peripheral neuropathy in my fingers - a burning feeling. I was told probably the result of nerve damage somewhere in my neck as a result of treatment. Its one of those things, that I think, while not being pleasent, you get used to after a while and it doesn't bug you as much. I have arthritis as well (reactive - from many years ago), and it is simlar I think. Horrible when you first get it, but after a while, the pain just becomes a background thing in your life and you start ignoring it (at least, that's what I do).
Blank
443974_tn?1224592928
Sorry to hear you are going through this girl friend! :( Though I can't offer any medical experience or info.. sounds like you know exactly what to do...the gym was a great idea and staying away from the sweets and couch! LOL    I am a certified Massage therapist...had my own practice for many years...till returning to teaching, had many patients with similar issues...massage works wonders for this type of condition....  limber up and pump up girl!!! :)  Though we don't want you looking like Arnold! Ey? :)

Hope all is well!!  (Still fighting docs about the thyroid issue TSH still on the rise 57 to 70 now???  (but can't get any definatative answers as to what to do about it) they all seem baffled...my T4 is still low. ah well....goes with the territory!

Hope your new regime works out for you sweetie!
Bright blessings!
Dragon Damer
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank
Top Hepatitis Answerers
Avatar_f_tn
Blank
dontworry_behappy1
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
Avatar_f_tn
Blank
nan535
Brooklyn, NY
446474_tn?1404424777
Blank
HectorSF
CA
1815939_tn?1377995399
Blank
pooh55811
96938_tn?1189803458
Blank
FlGuy
South, FL